Michigan, 2009High Wind in Michigan, October 7, 2009
October 7, 2009 · NWS DTX · 7 events in 7 counties and zones
A strong low pressure system tracked north of the Great Lakes region, with the associated cold front swinging through lower Michigan. Winds gusted between 45 to 55 mph with isolated gusts to 58 mph over a six to eight hour time frame during the morning hours.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $700,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system tracked north of the Great Lakes region, with the associated cold front swinging through lower Michigan. Winds gusted between 45 to 55 mph with isolated gusts to 58 mph over a six to eight hour time frame during the morning hours. With leaves still on the trees, tree branches and trees were reported down in and around the Detroit Metro Area. About 110,000 customers were without power from this wind event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Oct 6, 10:54 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Oct 6, 10:54 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1154 PM EDT TUE OCT 6 2009
.AVIATION...
GUSTY SOUTHWEST WINDS WILL GRADUALLY BECOME WEST OVERNIGHT AS COOLER
AIR WRAPS AROUND LOW PRESSURE CROSSING NORTHERN LOWER MICHIGAN. WITH
THIS CHANGE IN TRAJECTORY...LOWER STRATUS/STRATO-CU WILL ALSO FILTER
BACK INTO THE REGION...WITH BKN CEILINGS BACK TO 1500-2000 FEET MBS
TO 2500-3000 DET/DTW ON AVERAGE LATE TONIGHT INTO EARLY WEDNESDAY
MORNING. WINDS WILL VEER FURTHER TO THE NORTHWEST AS SKY CONDITIONS
IMPROVE TO SCT-BKN 4000-5000 FEET AS DRIER AIR MIXES INTO THE AREA.
WINDS WILL GUST TO AROUND 30 KNOTS AT TIMES LATER TONIGHT ON INTO
WEDNESDAY MORNING BEFORE SLOWLY SUBSIDING BACK TO NEAR 10 KNOTS AS A
RIDGE OF HIGH PRESSURE BUILDS IN LATE IN THE FORECAST. THIS RIDGE
WILL ALSO BRING CLEARING CONDITIONS.
&&
.PREV DISCUSSION...ISSUED 406 PM EDT TUE OCT 6 2009
SHORT TERM...TONIGHT
INTENSIFYING LOW PRESSURE SYSTEM...NOW OVER NORTHEAST IOWA...IS
FORECAST TO TRAVEL NORTHEAST AND BE OVER NORTHERN LAKE MICHIGAN BY
WEDNESDAY MORNING. THE LOW HAS BEEN DEEPENING AT THE RATE OF 1 MB
PER HOUR AND SHOULD CONTINUE THIS TREND UNTIL BOTTOMING OUT NEAR 988
MB PER THE NAM. THIS IS A VERY DYNAMIC LOW AIDED BY A 150KT JET MAX
BEGINNING TO WORK ITS WAY INTO SOUTHERN MI FROM THE CENTRAL
MISSISSIPPI VALLEY. WITH THIS LOW...AN OCCLUDED FRONT WILL SWEEP
THROUGH THE REGION TONIGHT FROM ABOUT 00Z TO 03Z. COLD AIR ADVECTION
WITH THIS LOW WILL PRODUCE DECENT MID LEVEL LAPSE RATES. A GOOD
SURGE OF THETA-E HAS MOVED INTO THE AREA IN ADVANCE OF THIS FRONT
AND WILL PERSIST UNTIL 03Z. CONTINUED MENTION OF THUNDER WITH RAIN
SHOWERS UNTIL 04Z ACROSS ENTIRE CWA AS DYNAMICS...MOISTURE
FLUX...INSTABILITY...AND CURRENT RADAR TRENDS ALL WARRANT MENTION.
AFTER THAT SCATTERED SHOWERS WILL CONTINUE WITH WRAP AROUND PRECIP
IN THE WAKE OF THE LOW.
THE DEEPENING OF THE SURFACE LOW WILL PRODUCE A VERY TIGHT PRESSURE
GRADIENT ALLOWING WINDS TO INCREASE TONIGHT. ALREADY GUSTY WILL WILL
CONTINUE TO INCREASE TO NEAR WIND ADVISORY CRITERIA OVER THE LAND
TOWARD WEDNESDAY MORNING. HELD OFF ON ISSUING ADVISORY AS IT HAS
BEEN FORECAST AS MARGINAL EVENT...JUST BELOW CRITERIA FOR SEVERAL
MODEL RUNS NOW. IN ADDITION...THE LAST STORM SYSTEM THAT CAME
THROUGH WAS QUITE SIMILAR AND MARGINAL AS WELL AND DID NOT PRODUCE
ANY WINDS TO CRITERIA. THE NAM IS MUCH MORE AGGRESSIVE WITH THE
MIXING LEVELS OVERNIGHT AS COMPARED TO THE GFS. THE NAM THINKS WE
WILL BE MIXING DOWN WINDS TO NEAR 55TKS...WHEREAS THE GFS COMES IN
ONLY AROUND 35KTS. THE WINDS OVER THE LAKE ON THE OTHER HAND WILL
INCREASE TO NEAR 35KTS WITH GUSTS TO 45KTS. GALE WARNINGS CONTINUE
FOR ALL MARINE ZONES UNTIL 20Z WEDNESDAY.
LONG TERM...WEDNESDAY THROUGH TUESDAY
BACK END OF THE CYCLONIC FLOW WILL LINGER THROUGH THE MORNING HOURS
AS COLD AIR ADVECTION CONTINUES IN THE WAKE OF THE OVERNIGHT FRONTAL
PASSAGE. THIS BROAD SCALE FORCING COMBINED WITH SOME LINGERING
CONVERGENCE WILL BRING SCATTERED SHOWERS DURING THE MORNING.
HIGHEST WIND GUSTS WILL BE ONGOING AT THE START OF THE PERIOD
/12Z-14Z/ AS THE COLD AIR ADVECTION CONTINUES TO MIX DOWN 35-40 KNOT
WINDS AT 925 MB. PEAK GUSTS WILL REACH THE 35-40 MPH RANGE DURING
THIS TIME BEFORE DIMINISHING AS THE STRONGEST ELEVATED WIN FIELD
SHIFTS EAST WHILE THE MIXING DEPTH DECREASING. JUST SOME LINGERING
DIURNAL STRATO-CU FOR THE AFTERNOON AS THE FLOW BECOMES WEAKLY
ANTICYCLONIC. HIGH TEMPERATURES WILL RANGE FROM UPPER 50S TO
AROUND 60.
SOUTHWEST FLOW WILL DEEPEN ON THURSDAY AS RIDGING BUILDS ACROSS THE
WESTERN ATLANTIC. MEANWHILE A SERIES OF WEAKER SHORTWAVES ROTATING
AROUND UPPER LOW PARKED OVER CENTRAL CANADA WILL HELP DIG THE MEAN
TROUGH INTO THE CENTRAL CONUS. THIS FEATURE WILL THEN HELP ABSORB
AN ORPHANED UPPER LOW LIFTING OUT OF THE SOUTHWEST CONUS. STILL
QUITE A BIT OF MODEL DISAGREEMENT ON HOW/WHEN THIS EVOLVES...LEADING
TO BIG DIFFERENCES IN LOCATION/STRENGTH AND TIMING OF THE RESULTANT
SFC REFLECTION AND AMOUNT OF MOISTURE THAT SHIFTS NORTH. ECMWF
MAINTAINING GREAT CONTINUITY WITH PREVIOUS MODEL CYCLES COMPARED THE
GFS...AND WITH BETTER SUPPORT FROM THE NAM WILL SIDE IN THIS
DIRECTION WITH THE DETAILS OF THIS SYSTEM.
INITIAL PERIOD OF MOIST ISENTROPIC ASCENT WILL RESULT IN AN
EXPANDING AREA OF RAIN LATE THURSDAY INTO THURSDAY NIGHT. A
COLD FRONT SETTLING INTO THE STATE DURING THIS TIME WILL PROVIDE
ADDED CONVERGENCE FOR DEVELOPMENT OVERNIGHT. BETTER HEIGHT FALLS
WILL SEND A SFC LOW NORTHEAST ALONG THE BOUNDARY...WITH THE
ECMWF/NAM BLEND TAKING THIS FEATURE THROUGH THE OHIO VALLEY FRIDAY.
GIVEN THIS TRACK/SETUP...WOULD EXPECT AN ORGANIZED AREA OF RAIN
ALONG THE DEFORMATION AXIS AND IN THE PRESENCE OF IMPRESSIVE
ENTRANCE REGION JET STRUCTURE /180+ KNOTS AT 250MB/. THIS WARRANTS
MAINTAINING HIGH POPS FOR FRIDAY...WHILE TRENDING UPWARD ON CHANCES
FOR THE EARLY PART OF FRIDAY NIGHT.
LONG RANGE MODEL AGREEMENT EXISTS IN CAPTURING THE OVERALL UPPER
LEVEL PATTERN FROM NEXT WEEKEND ON INTO EARLY NEXT WEEK. A DEEP
VORTEX WILL CONTINUE TO MEANDER IN THE VICINITY OF HUDSON BAY...
WHILE ENSURING AN ENERGETIC POLAR JET EMBEDDED WITH SHORTWAVES
EXTENDS ACROSS THE NORTHERN CONUS. DIFFERENCES REMAIN WITH THE
DEGREE OF PHASING (GFS MORE...ECMWF/CANADIAN LESS) THAT MAY OCCUR
WITH THE SOUTHERN STREAM AS THE MEAN LONGWAVE TROUGH CONTINUES TO
AMPLIFY WHILE EXPANDING EASTWARD WITH TIME. THIS RESULTS IN POORLY
RESOLVED SHORTWAVES WITH VARIANCES IN PLACEMENT/TIMING AND
STRENGTH. PREFERENCE IN THE EXTENDED WILL AGAIN GO TOWARD THE
ECMWF/CANADIAN CONSENSUS...WHICH SEEMS TO CARRY BETTER RUN TO RUN
CONTINUITY IN A LESS PHASED PATTERN.
STRONG BUT COMPACT SHORTWAVE WILL CLIP ACROSS LAKE SUPERIOR ON
SATURDAY...DRIVING A COLD FRONT ACROSS SOUTHEAST LOWER MI LATE IN
THE DAY. BETTER FORCING REMAINS CONFINED TO THE NORTH WHILE THE
OVERALL MOISTURE PROFILE LACKS DEPTH. THIS WILL KEEP RAIN CHANCES
TO A MINIMUM...ALTHOUGH WILL NEED TO MONITOR THE MOISTURE FLUX
CONTRIBUTION FROM LAKE MICHIGAN AS 850MB TEMPERATURES DROP BELOW
-4C BY EVENING. OTHERWISE MAIN STORY THROUGH THE WEEKEND WILL BE
CONTINUED BELOW NORMAL TEMPERATURES WITH A REINFORCING SHOT OF
COOLER AIR ARRIVING SATURDAY NIGHT/SUNDAY. THIS WILL MAINTAIN
READINGS GENERALLY AROUND 10 DEGREES BELOW NORMAL /HIGHS LOW-MID
50S/. MORE OF THE SAME EARLY NEXT WEEK...AS ANOTHER SHORTWAVE
ROTATES THROUGH THE UPPER TROUGH BASE AND STRENGTHENS THE ALREADY
COLD RESIDENT AIRMASS. THIS SYSTEM MAY TAP INTO A BETTER MOISTURE
SOURCE WITH SOME POSSIBLE DEFORMATION AND LAKE EFFECT ENHANCEMENT...
SO LOW PRECIPITATION CHANCES REMAIN WARRANTED THROUGH TUESDAY. THE
THICKNESS FIELDS WOULD SUGGEST THE POTENTIAL FOR SOME WET SNOWFLAKES
TO MIX IN OVERNIGHT...BUT NOT READY TO INCLUDE IN THE FORECAST JUST
YET GIVEN THE HIGH VARIABILITY SEEN IN THE MOISTURE/THERMAL FIELDS
AT THIS TIMESCALE /BEYOND DAY 5/ IN RECENT DAYS.
MARINE...
AN INTENSIFYING STORM SYSTEM WILL TRACK ACROSS THE NORTHERN GREAT
LAKES REGION TONIGHT. SOUTHEASTERLY GALES ARE EXPECTED TO QUICKLY
DEVELOP THIS EVENING AS THE GRADIENT TIGHTENS. THE LOW WILL TRACK TO
THE EAST OF GEORGIAN BAY WEDNESDAY MORNING...ALLOWING NORTHWEST
GALES TO OVERSPREAD THE ENTIRE LAKE. THE GALES WILL SUBSIDE BY
WEDNESDAY NIGHT AS THE STORM HEADS OFF THE ATLANTIC COAST. ANOTHER
LOW PRESSURE SYSTEM IS FORECAST TO IMPACT THE AREA ON FRIDAY. VERY
COLD AIR AND GUSTY WEST WINDS WILL OCCUR IN THE WAKE OF THIS STORM
DURING THE WEEKEND.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
GALE WARNING...LHZ361-LHZ362-LHZ363-LHZ421-LHZ422-LHZ441-LHZ442-
LHZ443-LHZ462-LHZ463-LHZ464...UNTIL 4 PM WEDNESDAY.
LAKE ST CLAIR...
GALE WARNING...UNTIL 4 PM WEDNESDAY.
MI WATERS OF LAKE ERIE...
GALE WARNING...UNTIL 4 PM WEDNESDAY.
LOW WATER ADVISORY...UNTIL MIDNIGHT THURSDAY.
&&
AVIATION.....SC
SHORT TERM...DRK
LONG TERM....MR
MARINE.......DRK
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Oct 6, 3:28 AM EST, 20 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
428 AM EDT TUE OCT 6 2009
MIZ047>049-053>055-060>063-068>070-075-076-082-083-070830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
428 AM EDT TUE OCT 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS BETWEEN 4 PM AND 11 PM. SEVERE
WEATHER IS NOT EXPECTED WITH ANY STORM THAT DEVELOPS. A BRIEF
PERIOD OF INTENSE RAIN AND PEA SIZED HAIL IS POSSIBLE WITH THE
STRONGEST STORMS. THUNDERSTORM MOVEMENT WILL BE TO THE NORTHEAST
AT 40 MPH.
A STRENGTHENING STORM SYSTEM WILL TRACK ACROSS THE NORTHERN GREAT
LAKES TONIGHT. AMPLE MOISTURE ADVECTION IN ADVANCE OF AN
ASSOCIATED FRONT WILL PROVIDE THE CHANCE FOR THUNDERSTORMS. WIND
GUSTS WILL ALSO INCREASE TO 35 TO 40 MPH OVERNIGHT AS THE STORM
TRACKS ACROSS LAKE HURON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-070830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
428 AM EDT TUE OCT 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT FOR ALL MARINE AREAS TONIGHT. PLEASE
REFER TO THE LATEST MARINE FORECASTS /GLFLH/.../GLFSC/ AND
/NSHDTX/ FOR DETAILS.
THERE IS A CHANCE OF THUNDERSTORMS BETWEEN 4 PM AND 11 PM. SEVERE
WEATHER IS NOT EXPECTED WITH ANY STORM THAT DEVELOPS. A BRIEF
PERIOD OF INTENSE RAIN AND PEA SIZED HAIL IS POSSIBLE WITH THE
STRONGEST STORMS. THUNDERSTORM MOVEMENT WILL BE TO THE NORTHEAST
AT 40 MPH.
A STRENGTHENING STORM SYSTEM WILL TRACK ACROSS THE NORTHERN GREAT
LAKES TONIGHT. AMPLE MOISTURE ADVECTION IN ADVANCE OF AN
ASSOCIATED FRONT WILL PROVIDE THE CHANCE FOR THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GALE FORCE WINDS WILL PERSIST ON ALL MARINE AREAS THROUGH THE DAY
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
SC
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
High Wind, Washtenaw
- When
- October 7, 12:00 AM EST to 8:00 AM EST
- Where
- Washtenaw forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 42.253, -83.839 (the zone’s center; the record gives no point)
High Wind, Macomb
- When
- October 7, 12:00 AM EST to 8:00 AM EST
- Where
- Macomb forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 42.673, -82.910 (the zone’s center; the record gives no point)
High Wind, Lapeer
- When
- October 7, 12:00 AM EST to 8:00 AM EST
- Where
- Lapeer forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 43.090, -83.222 (the zone’s center; the record gives no point)
High Wind, Wayne
- When
- October 7, 12:00 AM EST to 8:00 AM EST
- Where
- Wayne forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 42.285, -83.261 (the zone’s center; the record gives no point)
High Wind, Oakland
- When
- October 7, 12:00 AM EST to 8:00 AM EST
- Where
- Oakland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 42.660, -83.386 (the zone’s center; the record gives no point)
High Wind, Genesee
- When
- October 7, 12:00 AM EST to 8:00 AM EST
- Where
- Genesee forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 43.022, -83.707 (the zone’s center; the record gives no point)
High Wind, St. Clair
- When
- October 7, 12:00 AM EST to 8:00 AM EST
- Where
- St. Clair forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 42.931, -82.664 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in South Carolina, October 7, 20091 death · 1 event
- Strong Wind in New Jersey, October 7, 20091 injured · $78,000 · 21 events
- Strong Wind in Ohio, October 7, 2009$210,000 · 4 events
- Strong Wind in Pennsylvania, October 7, 2009$185,000 · 3 events
- Strong Wind in New York, October 7, 20093 injured · $23,000 · 8 events
- High Wind and Strong Wind in Massachusetts, October 7, 2009$78,000 · 50 kt wind · 6 events
- Strong Wind in Pennsylvania, October 7, 2009$55,000 · 11 events
- Flash Flood and Hail in Texas, October 7, 2009$60,000 · 2.5 in hail · 6 events
- Tornado in Alabama, October 7, 2009$30,000 · EF0 · 1 event
- Hail in Texas, October 7, 2009$20,000 · 1 in hail · 1 event
- Strong Wind in New York, October 7, 2009$17,000 · 4 events
- Strong Wind in New Jersey, October 7, 20091 injured · $11,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 196439, 196440, 196441, 196442, 196443, 196444, 196445.